Skip to content
Featuring Demian Dressler, DVM and Sue Ettinger, DVM, Dip. ACVIM (Oncology), authors of The Dog Cancer Survival Guide

The Oncologist’s Perspective on Chemotherapy and Gastrointestinal (GI) side effects: Part One

Updated: October 5th, 2018

Obviously, you are concerned about your dog having side effects from chemotherapy.  No one including me, the oncologist, wants your dog to get sick.

Chemotherapy targets rapidly dividing cancer cells. However, there are normal cells in the body that also rapidly divide as part of their normal function. It is these cells that can be expected to be potentially damaged from chemotherapy. The most common side effects from chemotherapy are GI (gastrointestinal) discomfort and bone marrow suppression (typically a decreased white blood cell count). In some breeds, there can also be hair loss. Today I will talk about GI side effects.

GI side effects include loss of appetite, nausea, vomiting, or diarrhea. Unlike people, most dogs rarely get sick during treatment itself or the day of treatment. The majority of GI side effects typically occur 2 to 5 days after treatment and typically last 1 to 3 days – while the small intestine is busy replacing the damaged cells with brand new cells. So the GI side effects are temporary, and (happily) mild in most dogs.

Most vomiting and diarrhea can be managed at home. For my patients, they go home with “just-in-case medications” on the first day of chemotherapy with a detailed set of instructions, because I want them to be prepared. That way, if nausea, vomiting, or diarrhea occurs at 10 pm on a Sunday night, the medications can be started without having to find an open veterinary clinic. With early intervention, the vomiting or diarrhea will resolve quicker, and your dog will get back to normal sooner.

I call these “just in case” medications because most dogs do not need GI medications with many chemotherapy drugs like Elspar, vincristine, cyclophosphamide, carboplatin.  If your dog does experience side effects with the first treatment, though, it makes sense to use anti- nausea medications and/or anti-diarrhea medications during and after subsequent treatments as a rule.

Doxorubicin is the exception to this rule. A recent study showed that dogs receiving oral Cerenia with doxorubicin (aka Adriamycin) experienced significantly less vomiting and diarrhea during the week following doxorubicin compared to when the same dogs received placebo after the chemotherapy. So I do recommend the use of Cerenia for the 4 days after doxorubicin in all cases.

Rarely, the vomiting and diarrhea may be so severe after chemotherapy that we worry about dehydration. We will talk about hospitalization due severe vomiting and diarrhea in my next blog. You can learn more about GI side effects and Full Spectrum ways to manage them in the Dog Cancer Survival Guide.

Discover the Full Spectrum Approach to Dog Cancer

Leave a Comment





  1. Susan Kazara Harper on October 22, 2014 at 6:59 pm

    Dear M,
    Thank you for taking the time to comment. Out dearest wish is to help as man dogs and their people as possible. Well done and keep going!

  2. M on October 17, 2014 at 4:49 am

    I just want to say that this has been a wonderful resources for us as we begin our odyssey through chemo with our 9 1/2 yr. old Golden. He received his first dose of Vincristine this past Tuesday (today is Friday) and a little bit of diarrhea appeared today so I immediately gave him the anti-diarrhea meds his oncologist gave us. Thank you for this very reassuring guide.

Scroll To Top